advertisement
Question
Posted by: Shawn | 2008/01/03

Bipolar meds and weight gain

Hi,
I'm on Bipolar Meds and so starting to gain weight.

2 weeks ago I started a jogging program and eating a low GI diet.

I'm 6ft tall and weigh 95 kg, I calculated my healthy weight is around 83 kg's. So I need to drop 12 kg's.

Is this going to help me lose weight or am I wasting my time

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFitnessDoc

Hi Shawn

Difficult to say - I answered a question from someone else on the same topic the other day, and the answer to you is much the same. There is a chance that your training will help, but if the medication produces a side effect of weight gain, then unfortunately, no amount of exercise will help, because the medication will win over the training and diet. So it's important that if you feel the weight gain on the meds is excessive, you look at other options. There are many options for you, and obviously, you don't want to compromise on your response to the meds just to prevent a little weight gain, so you need to be practical and sensible, but if you are going to gain weight that makes you unhappy, then it kind of defeats the purpose of the meds to begin with. So perhaps this is something you need to discuss with your treating doctors, and reach a compromise that results in the best possible health (mental and physical).

Good luck

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Been there | 2008/01/04

Hi Shawn

I know how you feel, my meds made me gain weight to, but bipolar is serious and you need to take your meds - when you find a medication that works for you you have to stick to it to prevent relapses.

Your mental health is more improtant that a few kilos - but if the weight gain is excessive then like the fitness doc says - go to he doc and try something else - there are loads of different medications to treat bipolar and its all about finding one that works for you.

Just dont play around with the meds by yourself or change it too frequently as this can cause a relaps and you could seriously damage your mental health as well as your physical health

Good Luck!

Reply to Been there

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement